Flash VIG-news: avoid errors in dosing oral liquid forms by using the dosing device supplied with the medicine

Dosing devices for liquid medicines are generally not interchangeable. To avoid dosing errors, the FAMHP recalls the importance of using the dosing device supplied with the medicine.

There are different types of dosing devices for oral liquid forms of medicines, such as syringes for oral administration, spoons and cups. These dosing devices are usually supplied in the medicine box, along with the bottle.

Greater risk of dosing error in children

When using a dosing device other than the one supplied with the medicine, there is a risk of dosing error. There is a particular risk when inverting dosing syringes graduated according to weight. Children are most at risk because they are mostly given medicines in liquid oral form.

The FAMHP, the European Medicines Agency (EMA) and pharmaceutical companies are taking measures to limit the risk of medication errors, especially the risk of dosing errors. However, this risk persists when several concentrations of a medicine coexist, with different administration devices.

Example of NUROFEN syrup

A dispensing pharmacist drew our attention to the case of NUROFEN syrup. There is a risk of error when administering NUROFEN 4% syrup with the graduated syringe intended for NUROFEN 2% syrup.

NUROFEN 2% syrup is delivered with a graduated syringe (for oral administration), calibrated per 0,5 ml and per kg, and NUROFEN 4% syrup is delivered with a double-sided measuring spoon (2,5 ml with 1,25 ml marked at one end and 5 ml at the other end).

Although this is not recommended, experience shows that some parents/patients who have both syrups use the syringe to administer NUROFEN 4% syrup instead of using the measuring spoon. In this case, there is a risk of overdose (double dose) if the syringe is calibrated according to the weight of the child to administer NUROFEN 4% syrup.

Always use the dosing device supplied with the medicine

As a general rule, you should always administer a medicine with the device contained in the packaging. If another device is to be used, care must be taken to ensure that the calculation of the dose to be administered is correct. If in doubt, ask your doctor or pharmacist for advice.

In case of overdose, call a doctor or the poison control centre on 070 245 245.

Report medication errors

You can notify the FAMHP of actual or potential medication errors, with or without adverse effects. The FAMHP will evaluate the cause of the error and, if possible, the way to prevent this error from recurring.

Last updated on
10/07/2020